Neuropathy + slow progressor HIV
Apr 8, 2013
Dear Dr., I am now 22 years with HIV, my counts are 630 CD4 and 5000 viral load. I am suffering from neuropathy taking SIMBALTA + medicinal cannabis. My doctor at Hadassah Hospital in Jerusalem wants me to take the "cocktail" but I feel extremely reluctant and afraid of taking it. What would your advice be in this case? I would like to mention that my viral load was 5500 and went down in a six month period to 5000. What is the significnce of this, should I take the pills or wait till my counts will go below the 500 CD4? Thank you very much in advance for your help in this.
Response from Dr. Young
Hello and thanks for posting from Israel.
First, viral loads can vary significantly from day to day (while off treatment). A change from 5500 to 5000 has no clinical or biological meaning.
Next, if there's no other reason for the neuropathy that you're suffering through, does it not make sense that HIV is the cause? If so, it makes no sense to treat the symptoms when you can actually treat the cause, no?
Here in the US (with admittedly the most aggressive treatment guidelines in the world), guidelines recommend treatment for all people living with HIV, independent of symptoms, CD4 or viral load tests- but particularly true for people with symptomatic disease. There is also comment that treatment of HIV appears to improve central nervous system complications of HIV, and while there is less data about the effect on the peripheral nervous system (ie., peripheral neuropathy), it seems like a very reasonable extension of the literature to think that ART might also help your neuropathy. Our clinical experience is compatible with this idea, though once present, peripheral neuropathy can take a long time to improve.
I hope that's helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Sex With Hooker Condom Broke Worried I Have HIV
- Herpes After Oral Sex Hooker What Are The Chances Of HIV
- Muscle Ache After Sex With Hooker Sign Of HIV AIDS
- Penis Discharge After Eating Sperm Worried I Have HIV
- Vomiting After Getting A Tattoo Worried I Have HIV
- White Bumps On Penis After Vaginal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.